You are here

Cold Medicines Dangerous For Infants And Toddlers

The U.S. Centers for Disease Control and Prevention is warning not to give over-the-counter cold and cough medicines to children 2 years of age or under without consulting with one's doctor.

This warning is the result of research that was conducted in response to the deaths of three infants in 2005; all of them were found to have dangerous levels of pseudoephedrine, a nasal decongestant, in their systems.

In total, the study found that 1,519 toddlers and babies ended up in hospital emergency rooms after experiencing bad reactions to cough or cold medicine from 2004 to 2005.

What exactly is pseudoephedrine? It is a drug that causes the autonomic nervous system to constrict blood vessels throughout the body.

When a person experiences nasal congestion with a cold or with seasonal allergies, the congestion is usually due to swollen blood vessels in the mucosal lining of the nasal passageway. Taking pseudoephedrine can effectively constrict these swollen blood vessels and make it easier to breathe. Unfortunately, because pseudoephedrine acts on the entire autonomic nervous system and does not know to effect only the nasal passageway, it invariably causes a number of physiological changes throughout the body. Some would call these changes side effects. The informed know that they are just effects.

The CDC reports that they are not sure how much pseudoephedrine can cause illness or death in infants and toddlers, as the Food and Drug Administration does not have a recommended dosage for children who are 2 years of age or younger.

To learn several natural methods that can be used to prevent and treat nasal congestion, view the Related section below.

 
 

Join more than 100,000 readers worldwide who receive Dr. Ben Kim's free newsletter

Receive simple suggestions to measurably improve your health and mobility, plus alerts on specials and giveaways at our catalogue

Please Rate This

Your rating: None Average: 4.8 (12 votes)
 
 
 

Comments

In 1987, I had a spontaneous dissection of my right coronary artery. I was 36 years old at the time, and I managed to survive, which most people do not. I would ask my cardiologist at follow-up visits what the cause was (they did not know, I guess, what the cause was at the time I had the heart attack). After eight years, he finally told me that they thought the precipitating agent was the Sudafed that I was taking, so that I could continue to work while I had a cold. Since then, I have wondered how many people have died from this, and have noticed that all of the cold medications that used to contain PPA, which was banned several years ago, now appear to contain pseudoephedrine. My husband used to take Nyquil for colds, but now, if I find it in the house, I pour it out, as I noticed that it contains pseudoephedrine. Not only does it contain this ingredient, but also alcohol and acetaminophen, which should never be combined. I have not been back to my cardiologist for years (I was on prophylactic blood pressure medication for about four years, even though I had low blood pressure and low cholesterol at the time I had the heart attack, until I asked my cardiologist whether I could go off of it, as it causes exercise intolerance; I was also on Coumadin for about six months, until I had a heavy bleeding incident while on Coumadin and antibiotics, which enhance the effects of the blood thinner, which I was also not warned about). I have not been back to him because I am so angry that cardiologists know about this, and allow real ephedrine to be banned, while fake ephedrine stays on the market, and I know that I will, no doubt, feel the need to express this anger, and it will not be a productive visit. I had even thought, "You might have called me, and let me know that I should never take anything with pseudoephedrine in it again."

Since then, I have had many health problems (which are pretty much under control right now, due to my not being on meds, and finding alternative/complementary methods, as well as many dietary changes, etc.). I now believe, and can pretty much say, that most of them were caused by one Sudafed (which I now know stands for "pseudoephedrine"). I try to stay away from conventional medicine practitioners, unless they say that they are "holistic." My motto these days is, "As long as they don't kill you, they only make more money off of you by making you worse." I know that this sounds insulting, and I believe that all of the doctors I see are the best, and have good intentions, but they are involved in a system that has it's own survival and making money as it's first priority, and not the health of the patient. HMO's don't take Hypocratic oaths--they hire people that do.

Marne Moe
Minneapolis, MN

amen! im so happy to hear someone else feels the same way i do.ive been thru a nightmare of my own with these so called doctors.whats gives it all away is as soon as you mention any type of unconventional medicine or alternative healling they put on the "oh your crazy face" and start with the "that hasnt been proven to be effective".ive been sticking with what my gutt is telling me from now on and using common sense and not taking my body for granted and putting anything in it they tell me to.stick with eating healthy research your vitamins and dump the dr.s of death. ~marie~ ;]

When I was 12 I realized I had an "allergy" to psuedophedrine. My resting heart rate was 160! My mother decided it was best not to use that medication anymore.
It's also important to realize that this blood vessel contricting ingredient is found in most night-time medicines (I discovered after several miserably sleepless nights), so be careful to read labels very carefully.